Hail, Tuscarawas
- When
- August 7, 3:50 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of New Philadelphia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.490, -81.440
Showers and thunderstorms developed ahead of a slow moving cold front with the help of an old outflow boundary in the afternoon on the 7th. Better shear and instability over Pennsylvania allowed for a few storms to become severe with the main threat being hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms developed ahead of a slow moving cold front with the help of an old outflow boundary in the afternoon on the 7th. Better shear and instability over Pennsylvania allowed for a few storms to become severe with the main threat being hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 1:43 PM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 243 PM EDT WED AUG 7 2013 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THE REST OF THE WEEK AS A SLOW MOVING COLD FRONT CROSSES THE REGION. && .NEAR TERM /THROUGH TONIGHT/... SHWRS/TSTMS CONT TO DVLP AND MOVE ALG AN OLD OUTFLOW BNDRY ACRS OH. INSTBY CHARTS AND RECENT MESO DATA SHOW MARGINAL CONDS FOR SVR WEA N OF PIT. THREAT HAS BEEN LOCALIZED TO CELL MERGERS SO FAR IN OH. BEST SHEAR SHOULD REMAIN ACRS FAR NRN PA AND SRN ONTARIO. WL MONITOR ANY TRAINING WITH LCLY HVY RAINFALL AS WELL. ELSW...SCT TSTMS HAVE DVLPD IN A PUSH OF MOIST AIR ACRS OH AND WV. EXP THIS GENERAL SCENARIO TO CONT THIS EVE UNTIL CNVCTN BEGINS TO DMNSH AFT SUNSET. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... A CDFNT WL MOV S INTO THE AREA THU AND THU NGT AS ANOTHER SHRTWV MOVS ACRS THE OH VLY. BROUGHT IN LIKELY POPS FM S TO N LT THU AND THU NGT. INSTBY IS SOMEWHAT LMTD BUT PLENTY OF MOISTURE SHOULD ALLOW FOR SHWRS AND PSBL TSTMS. WL MONITOR HEAVY RAINFALL POTENTIAL BUT ATTM NO FOCUSED AREA FOR A WDSPRD FLOOD THREAT. THE FNT WL CONT TO DRIFT SWD FRI INTO CNTRL/SRN PA AND OH. THE SHRTWV WL EXIT FRI MRNG BUT ANOTHER IS EXPD TO MOVE IN LATE FRI WITH ADDNL SHWRS/TSTMS. WARM AND HUMID CONDS WL CONT THRU THE PD. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... THE CDFNT SHOULD SHIFT SWD SAT NGT AS A SECONDARY TROF/CDFNT DROPS S ACRS THE GT LKS. THESE SYSTEMS SHOULD MOVE OUT OF THE AREA BY SUN WITH BLDG HIGH PRES INTO ERLY NXT WK. TEMPS SHOULD AVG A LITTLE BLO SEASONAL LVLS. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... GENL VFR CAN BE EXPECTED FOR MUCH OF THE DAY...BUT DEGRADATION IS FORECAST LTR THIS AFTN AS A CDFNT MOVG ACRS THE GREAT LAKES WL LIKELY DVLP SOME SHWRS AND TSTMS OVR THE UPR OH REGION. HAVE THUS INCLUDED A VCTS FOR PORTS FM BVI NWD AND VCSH ELSEWHERE...BUT HAVE OPTED OUT OF AN OVRNGT MENTION AS MDLS INDICATE WANING SHRTWV SPPRT TO ACCOMPANY THE EVENING STABILIZATION. OTHERWISE...WITH ABUNDANT LLVL MSTR...AND CONTD ASCENT VIA APPRCHG FRONT...RESTRICTIONS FM CIGS AND VSBY ARE ANTICIPATED. INTIAL PROGNOSIS WL BE OF MVFR...BUT FUTURE AMENDMENTS MAY BE MORE PESSIMISTIC. OUTLOOK.../THURSDAY THROUGH MONDAY/... SOME RESTRICTIONS ARE ANTICIPATED FM MRNG CIGS AND FOG...IN ADDITION TO SHWRS AND TSTMS ON THU AND FRI. GENL VFR IS EXPECTED WITH WEEKEND HIGH PRES...ALTHOUGH MRNG RESTRICTIONS MAY LINGER OVR SRN PORTS DUE TO FRONTAL VICINITY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 07/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 352 PM EDT WED AUG 7 2013 OHZ039>041-048>050-058-059-PAZ007>009-013>016-020>023-029-031- 073>076-WVZ001>004-081200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL- 352 PM EDT WED AUG 7 2013 ...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ057-068-069-WVZ012-021>023-041-081200- GARRETT-MUSKINGUM-NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON- TUCKER- 352 PM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT WED AUG 7 2013
OHZ039-040-072100-
CARROLL OH-TUSCARAWAS OH-
408 PM EDT WED AUG 7 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TUSCARAWAS AND WEST
CENTRAL CARROLL COUNTIES...
AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
STRASBURG...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
STRASBURG... BOLIVAR... MINERAL CITY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4065 8149 4067 8146 4067 8144 4066 8140
4066 8125 4067 8125 4066 8122 4047 8127
4058 8167 4064 8167SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT WED AUG 7 2013
OHZ069-WVZ004-012-072100-
MARSHALL WV-MONROE OH-WETZEL WV-
413 PM EDT WED AUG 7 2013
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MONROE...
NORTHWESTERN WETZEL AND SOUTHWESTERN MARSHALL COUNTIES...
AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF NEW
MARTINSVILLE...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HANNIBAL... NEW MARTINSVILLE... PROCTOR...
FAIRVIEW... WILEYVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3960 8095 3972 8099 3982 8069 3962 8056
3958 8085 3959 8086 3958 8088 3958 8089SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT WED AUG 7 2013
PAZ009-015-016-072100-
CLARION PA-FOREST PA-JEFFERSON PA-
418 PM EDT WED AUG 7 2013
...THUNDERSTORMS WILL AFFECT EASTERN CLARION...JEFFERSON AND SOUTH
CENTRAL FOREST COUNTIES...
AT 414 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTHWEST OF COOK FOREST STATE PARK TO 3 MILES SOUTHWEST OF
LIMESTONE...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LIMESTONE... CLARION...
COOK FOREST STATE PARK... REDCLYFFE...
SUMMERVILLE... CLEAR CREEK STATE PARK...
BROOKVILLE... REYNOLDSVILLE... BROCKWAY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4120 7876 4114 7879 4102 7880 4108 7949
4143 7936 4143 7906 4141 7909 4135 7908
4138 7896 4127 7874 4126 7873 4124 7874
4123 7870 4120 7870PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 4 E BOVARD 41.07N 79.89W
08/07/2013 BUTLER PA 911 CALL CENTER
2 TREES DOWN EASTERN CHERRY TWP.
&&
EVENT NUMBER PBZ1302645
XXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 438 PM EDT WED AUG 7 2013 OHZ039-040-049-072130- CARROLL OH-HARRISON OH-TUSCARAWAS OH- 438 PM EDT WED AUG 7 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TUSCARAWAS... NORTHWESTERN HARRISON AND SOUTHWESTERN CARROLL COUNTIES... AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF DOVER...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DOVER... NEW PHILADELPHIA... UHRICHSVILLE... DENNISON... SHERRODSVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4053 8119 4037 8125 4045 8160 4056 8154
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 449 PM EDT WED AUG 7 2013 PAZ029-031-WVZ004-012-072145- GREENE PA-MARSHALL WV-WASHINGTON PA-WETZEL WV- 449 PM EDT WED AUG 7 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WETZEL... SOUTHEASTERN MARSHALL...SOUTHWESTERN WASHINGTON AND WESTERN GREENE COUNTIES... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH SHOWED A STRONG THUNDERSTORM LOCATED 2 MILES SOUTH OF CAMERON...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLEN EASTON... DENVER HEIGHTS... CAMERON... ROCKLICK... RYERSON STATION... ROGERSVILLE... SWARTS... MARIANNA... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4019 8021 4001 8000 3968 8055 3982 8071 07
The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475421, 475422.